Alert archive / North Dakota / Wind Advisories in 2020

Wind Advisory 8, NWS Bismarck, ND

March 2, 20208 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Mar 2, 2020, 2:08 PM MST for 8 counties in North Dakota. It took effect at Mar 3, 2020, 9:00 AM MST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 2, 2020, 2:08 PM MST (21:08 UTC)
In effect from
Mar 3, 2020, 9:00 AM MST
Expired
Mar 3, 2020, 5:14 PM MST
In force
8 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Golden Valley County, ND, Hettinger County, ND, McKenzie County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 183 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.1 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2020-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2020-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1854 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

961 
WWUS73 KBIS 022108
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
308 PM CST Mon Mar 2 2020

NDZ017-031>033-040-041-043-044-030515-
/O.NEW.KBIS.WI.Y.0008.200303T1600Z-200304T0100Z/
McKenzie-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-
Adams-
Including the cities of Watford City, Beach, Medora, Dickinson, 
Marmarth, Mott, New England, Bowman, and Hettinger
308 PM CST Mon Mar 2 2020 /208 PM MST Mon Mar 2 2020/

...WIND ADVISORY IN EFFECT FROM 10 AM CST /9 AM MST/ TO 7 PM CST
/6 PM MST/ TUESDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of west central and southwest North Dakota.

* WHEN...From 10 AM CST /9 AM MST/ to 7 PM CST /6 PM MST/ 
  Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
waa
6 follow-up statements
969 
WWUS73 KBIS 030253
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
853 PM CST Mon Mar 2 2020

NDZ017-031>033-040-041-043-044-031100-
/O.CON.KBIS.WI.Y.0008.200303T1600Z-200304T0100Z/
McKenzie-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-
Adams-
Including the cities of Watford City, Beach, Medora, Dickinson, 
Marmarth, Mott, New England, Bowman, and Hettinger
853 PM CST Mon Mar 2 2020 /753 PM MST Mon Mar 2 2020/

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM CST /9 AM MST/ TO
7 PM CST /6 PM MST/ TUESDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...McKenzie, Golden Valley, Billings, Stark, Slope,
  Hettinger, Bowman and Adams Counties.

* WHEN...From 10 AM CST /9 AM MST/ to 7 PM CST /6 PM MST/ 
  Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KS
512 
WWUS73 KBIS 030835
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
235 AM CST Tue Mar 3 2020

NDZ017-030945-
/O.CAN.KBIS.WI.Y.0008.200303T1600Z-200304T0100Z/
McKenzie-
Including the city of Watford City
235 AM CST Tue Mar 3 2020 /135 AM MST Tue Mar 3 2020/

...WIND ADVISORY IS CANCELLED...

Winds are no longer expected to meet wind advisory criteria.

$$

NDZ040-043-031645-
/O.UPG.KBIS.WI.Y.0008.200303T1600Z-200304T0100Z/
/O.NEW.KBIS.HW.W.0004.200303T1600Z-200304T0100Z/
Slope-Bowman-
Including the cities of Marmarth and Bowman
135 AM MST Tue Mar 3 2020

...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MST
THIS EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Slope and Bowman Counties.

* WHEN...From 9 AM this morning to 6 PM MST this evening.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

NDZ031>033-041-044-031645-
/O.CON.KBIS.WI.Y.0008.200303T1600Z-200304T0100Z/
Golden Valley-Billings-Stark-Hettinger-Adams-
Including the cities of Beach, Medora, Dickinson, Mott, 
New England, and Hettinger
135 AM MST Tue Mar 3 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM
MST THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...McKenzie, Golden Valley, Billings, Stark, Slope, 
  Hettinger, Bowman and Adams Counties.

* WHEN...From 10 AM CST /9 AM MST/ to 7 PM CST /6 PM MST/ 
  Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

ZH
312 
WWUS73 KBIS 031206
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
606 AM CST Tue Mar 3 2020

NDZ040-043-032015-
/O.CON.KBIS.HW.W.0004.200303T1600Z-200304T0100Z/
Slope-Bowman-
Including the cities of Marmarth and Bowman
506 AM MST Tue Mar 3 2020

...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
6 PM MST THIS EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Slope and Bowman Counties.

* WHEN...From 9 AM this morning to 6 PM MST this evening.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

NDZ031>033-041-044-032015-
/O.CON.KBIS.WI.Y.0008.200303T1600Z-200304T0100Z/
Golden Valley-Billings-Stark-Hettinger-Adams-
Including the cities of Beach, Medora, Dickinson, Mott, 
New England, and Hettinger
506 AM MST Tue Mar 3 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM
MST THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...McKenzie, Golden Valley, Billings, Stark, Slope, 
  Hettinger, Bowman and Adams Counties.

* WHEN...From 10 AM CST /9 AM MST/ to 7 PM CST /6 PM MST/ 
  Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

ZH
889 
WWUS73 KBIS 031703
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1103 AM CST Tue Mar 3 2020

NDZ040-043-040100-
/O.CON.KBIS.HW.W.0004.000000T0000Z-200304T0100Z/
Slope-Bowman-
Including the cities of Marmarth and Bowman
1003 AM MST Tue Mar 3 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS
EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 65 mph 
  expected.

* WHERE...Slope and Bowman Counties.

* WHEN...Through 6 PM MST this evening.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

NDZ031>033-041-044-040100-
/O.CON.KBIS.WI.Y.0008.000000T0000Z-200304T0100Z/
Golden Valley-Billings-Stark-Hettinger-Adams-
Including the cities of Beach, Medora, Dickinson, Mott, 
New England, and Hettinger
1003 AM MST Tue Mar 3 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Golden Valley, Billings, Stark, Hettinger, and Adams 
  Counties.

* WHEN...Through 6 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Heinert
743 
WWUS73 KBIS 032052
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
252 PM CST Tue Mar 3 2020

NDZ040-043-040100-
/O.CON.KBIS.HW.W.0004.000000T0000Z-200304T0100Z/
Slope-Bowman-
Including the cities of Marmarth and Bowman
152 PM MST Tue Mar 3 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS
EVENING...

* WHAT...Northwest wind gusts up to 60 mph expected.

* WHERE...Slope and Bowman Counties.

* WHEN...Through 6 PM MST this evening.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

NDZ031>033-041-044-040100-
/O.CON.KBIS.WI.Y.0008.000000T0000Z-200304T0100Z/
Golden Valley-Billings-Stark-Hettinger-Adams-
Including the cities of Beach, Medora, Dickinson, Mott, 
New England, and Hettinger
152 PM MST Tue Mar 3 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING...

* WHAT...Northwest wind gusts up to 45 mph expected.

* WHERE...Golden Valley, Billings, Stark, Hettinger, and Adams 
  Counties.

* WHEN...Through 6 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
677 
WWUS73 KBIS 040014
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
614 PM CST Tue Mar 3 2020

NDZ040-043-040115-
/O.CAN.KBIS.HW.W.0004.000000T0000Z-200304T0100Z/
Slope-Bowman-
Including the cities of Marmarth and Bowman
514 PM MST Tue Mar 3 2020

...HIGH WIND WARNING IS CANCELLED...

The high wind warning has been cancelled. 

$$

NDZ031>033-041-044-040115-
/O.CAN.KBIS.WI.Y.0008.000000T0000Z-200304T0100Z/
Golden Valley-Billings-Stark-Hettinger-Adams-
Including the cities of Beach, Medora, Dickinson, Mott, 
New England, and Hettinger
514 PM MST Tue Mar 3 2020

...WIND ADVISORY IS CANCELLED...

The wind advisory has been cancelled. 

$$
waa

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Mar 2, 11:50 AM MST, 2 hours 18 minutes earlier.

Area forecast discussion, Mar 2, 11:50 AM MST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1250 PM CST Mon Mar 2 2020

.UPDATE...
Issued at 1244 PM CST Mon Mar 2 2020

Made some minor updates to POPs based on radar and the latest
CAMs. Otherwise forecast trending ok.

UPDATE Issued at 909 AM CST Mon Mar 2 2020

The leading edge of the warm advection clouds and light
precipitation moving into northwest North Dakota at this time. As
the trough passes this afternoon winds will pick up, At this time
we anticipate the winds will remain below advisory criteria.
Current forecast looks ok so far.

UPDATE Issued at 559 AM CST Mon Mar 2 2020

For this update, just tweaked sky cover grids based on the latest
satellite observations and trends. Otherwise, the forecast looks
to be in good shape. Granted the RAP and HRRR appear to be outlier
solutions for this afternoon, if they were to verify, steep low
level lapse rates and weak 0-1 km mixed layer MUCAPE ranging from
100 to 300 J/kg could lead to some charge separation and a
lighting strike or two within any stronger convective showers
that do develop. It is not the most likely solution, but cannot be
completely discounted.

&&

.SHORT TERM...(Today and tonight)
Issued at 325 AM CST Mon Mar 2 2020

A quick moving shortwave embedded within northwest flow will move
into northwestern North Dakota early this afternoon. Ahead of this
wave, a warm front will move from west to east across the state,
leading to warmer temperatures this afternoon with highs in the
upper 30s east to the mid 40s across portions of the west.

Behind the warm front, winds will shift from the southwest to the
west northwest, becoming breezy. Soundings across the west show
inverted V profiles with widespread steep low level lapse rates in
place. RAP soundings paint a picture of the most extreme solution
with 40 to 50 knot winds mixing down to the surface across the
west. However, NAM and GFS soundings are forecasting winds more in
the 20 to 30 knot range. At this time, will trend towards
discounting the RAP solution as it appears to be a clear outlier.
Will hold off issuing any wind headlines for now, but winds may
approach advisory criteria for a few hours this afternoon and will
communicate the potential in the Hazardous Weather Outlook.

Regarding precipitation chances: cyclonic flow aloft, the steep
low level lapse rates, and some weak surface based CAPE will lead
to some isolated/scattered convective rain and/or snow showers
across the area through the afternoon. Winds may be locally
enhanced underneath any of these showers given the inverted V
profiles that are forecast.

Showers will diminish to the east southeast through the evening,
giving way to clearing skies overnight. Expect lows in the 20s to
lower 30s.

.LONG TERM...(Tuesday through Sunday)
Issued at 325 AM CST Mon Mar 2 2020

On Tuesday, a strong 300 mb jet sets up across Montana into
southwest North Dakota. This synoptic pattern should support some
light precipitation across portions of western and central North
Dakota, as we will be under the influence of the left exit region
of the jet. This precipitation will end up mainly light rain,
possibly mixed with a few snowflakes across the north and east.

A stronger shortwave trough moves in Wednesday, bringing more
chances of light rain or snow, mainly across the north. An
associated cold front sweeps through Wednesday night and Thursday,
potentially bringing another shot of strong winds to the area on
Thursday. Otherwise the remainder of the extended looks mild for
Friday and Saturday, then a chance for rain and snow again Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1244 PM CST Mon Mar 2 2020

A trough of low pressure across eastern Montana will move east
into the Dakotas this afternoon and tonight. The trough will be
the focus for scattered rain and snow showers this afternoon and
evening along with gusty northwest winds to 30 kts. Otherwise VFR
conditions are expected across the region.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...WAA
SHORT TERM...ZH
LONG TERM...ZH
AVIATION...WAA
Hazardous weather outlook, Mar 2, 11:53 AM MST, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1253 PM CST Mon Mar 2 2020

NDZ005-013-020-022-023-025-034>037-042-045>048-050-051-031900-
Rolette-Pierce-Oliver-Sheridan-Wells-Foster-Morton-Burleigh-
Kidder-Stutsman-Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
1253 PM CST Mon Mar 2 2020 /1153 AM MST Mon Mar 2 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001>004-009>012-017>019-021-031>033-040-041-043-044-031900-
Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McHenry-
McKenzie-Dunn-Mercer-McLean-Golden Valley-Billings-Stark-Slope-
Hettinger-Bowman-Adams-
1253 PM CST Mon Mar 2 2020 /1153 AM MST Mon Mar 2 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Gusty winds are expected again this afternoon, with winds 25 to
40 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

waa

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 8:56 AM MSTRiver Flood WarningBISMcKenzie, Williams17 days

Nearby

Wind Advisories in North Dakota, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.